|Fluconazole dosage for thrush?
Dec 10, 2009
Hello, and thanks for the forum. I hope this question is in the right place. My partner was diagnosed two weeks ago with advanced HIV, CD4 of 60 and a "high" viral load (percentage wasn't provided to us). Daily Bactrim double strength and azithromycin 1200/week prophylaxis were started immediately and genotypic testing was ordered prior to beginning meds, the results of which we're still waiting on. The ID doctor we're using is well respected locally, highly recommended by our primary care physician, and has considerable experience with HIV patients. He seems quite confident that, despite the low numbers, my partner has a reasonably good prognosis.
I have two questions that I hope you might be able to help with. A few days ago, my partner developed what appears to be oral thrush, a condition which he's not had a problem with up until now. We called the ID doc, who called in a prescription for Fluconazole, 200mg. We recieved 6 pills, with instructions to take 2 pills once a day for two days (a total of 800mg, by my math). Based on what I've read, this dosage seems low, and I'm just concerned that it might not clear the infection. We saw the ID doc yesterday, and he did do an oral exam, yet seems confident that taking the meds as prescribed is sufficient, with a recheck next week, when we meet with him to (hopefully) discuss an HIV treatment regimen. I guess my concerns is, with my partner's quite reduced immune numbers, whether he's been dosed sufficiently to clear the thrush and eliminate the risk of it spreading beyond his mouth?
My second question regards fatigue. In the weeks since his diagnosis, my partner's fatigue has gotten markedly worse, with it now being difficult for him to complete a workday and zero energy left at the end of the day to do much of anything but sleep. The ID doc says this is par for the course, and that not a lot can be done about it -- hopefully, his energy will begin to return with successful treatment. I just wonder if you have any thoughts on this? Recent bloodwork showed his blood hemoglobin level at 12.8, which from my (completely non-professional) reading seems mildly anemic, and he has -- concurrently with diagnosis -- also begun taking a low dosage of Zoloft, which seems to be interfering with his sleep patterns. Could there be more afoot than these as contributing, and possibly treatable, reasons for the marked increase in fatigue?
This is all new to us, and I just want to be sure that we're getting the best care we possibly can, since we're in the fortunate position of having excellent health care benefits at the moment. Again, this doctor is annually ranked among the best ID docs in our state, and came highly recommended by our primary care physician, so I have to believe that he knows his stuff. I'm just very anxious, to put it mildly, and want to be able to trust the judgement of the professional we have chosen to help us.
Thanks so much.
Response from Dr. Young
Hello, thanks for your post and questions.
1) The fluconazole dose is entirely acceptable. Depending on the patient and circumstances, 100-200 mg once-daily of fluconazole is typically adequate. The duration of treatment seems a little short (though subject to debate); I'll typically treat for a week. If your partner is getting better, then no worries, but be mindful of any lack of response.
2) Regarding fatigue, this is very common among persons with advanced HIV disease. There are many causes, including but certainly not limited to anemia or depression. We commonly see low testosterone levels contributing to this- treatment is simple and usually very effective. Most importantly is the (sometimes not-so-simple) issue of HIV itself. Initiation of, and adherence to effective HIV therapies should improve fatigue relatively quickly. We'll expect to see HIV at undetectable levels within 3-6 months (depending on where he starts) and CD4 count rises in the 100-200 cell range in 1 year.
So, I hope this is a helpful start to both of your learning curves. Please feel free to reach out anytime and best of health to you in these holiday seasons.
timing of the medication
Bad Fever very worried
- How Fast Does Hiv Die In Air?
- Can You Have Sex With A Hiv Infected Person And Not Become Infected?
- Metformin And Thrush
- Will Doctor Prescribe Pain Meds For Hep C Symptoms?
- What Should You Do When The Condom Broke And The Person Is Hiv Postive?
- How Long Does A Person Have Hiv Before It Turns Into Aids?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.